Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 168, NWS Dodge City, KS

June 12, 2002Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 12, 2002, 1:10 AM CDT for Finney County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2002, 1:10 AM CDT (06:10 UTC)
Expired
Jun 12, 2002, 1:45 AM CDT
In force
35 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Finney County, KS

The radar

The Dodge City radar (KDDC), 63 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 1:15 AM CDTHail 0.75Kalvesta, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 11:15 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2833 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 120610
SVRDDC
KSC055-120645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
110 AM CDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FINNEY COUNTY IN SOUTHWEST KANSAS

* UNTIL 145 AM CDT

* AT 110 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES WEST OF KALVESTA...OR ABOUT 17 MILES NORTH OF
  CIMARRON...MOVING EAST AT 40 MPH.

* SOME LOCATIONS AFFECTED
  KALVESTA AT 115 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  DAMAGING HAIL THE SIZE OF GOLFBALLS,
  DAMAGING WIND GREATER THAN 60 MILES AN HOUR,

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY 
ISSUED FOR NORTHERN FINNEY COUNTY.



LAT...LON 3824 10068 3800 10065 3800 10023 3824 10023

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:32 AM CDT, 21 hours 38 minutes earlier.

Area forecast discussion, Jun 11, 3:32 AM CDT, 21 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
332 AM CDT TUE JUN 11 2002

DAYS 1-2...

FORECAST CHALLENGE WILL NOT BE THE CHANCE FOR THUNDERSTORMS, RATHER
THE AMOUNT OF THE CWA THAT WILL BE IMPACTED BY THE ACTIVITY.

EARLY THIS AM, A NARROW BAND OF STORMS WAS FORMING EAST OF GLD AND
NORTH OF I-70.  MOISTURE CONVERGENCE IN THIS AREA WAS INCREASING AS
THE NOCTURNAL LOW LEVEL JET WAS KICKING INTO HIGH GEAR.  THINK THIS
GENERAL AREA WILL BE HIGHLIGHT FOR ADDITIONAL THUNDERSTORMS YET THIS
MORNING AND PART OF THE NORTHEAST CWA COULD ALSO GET CLIPPED.

LATER ON TODAY THE ATMOSPHERE WILL BE RECOVERING ENOUGH TO GET
ANOTHER ROUND OF STORMS GOING, ESPECIALLY LATE.  THE LATEST H20
VAPOR LOOP DOES SHOW THE TROPICAL PLUME TO BE DEEPENING AND
CONTINUING TO MOVE NORTH.  MODELS HINT AT A MINOR S/WV TROF IN THIS
FLOW.  WITH HEATING AND COVERGENCE ALONG THE DRY LINE (WHICH HAS
MOVED FARTHER WEST THAN HAD BEEN ADVERTIZED BY EARLIER MODELS), AND
THE APPROCH OF ANY MINOR SHORTWAVE TROUGH, THUNDERSTORMS SHOULD
BECOME WIDESPREAD TONIGHT (ALTHOUGH NOT ALL WILL GET RAIN).  THE
SEVERE THREAT WILL BE THERE, ESPECIALLY FOR LARGE HAIL AND LOCALLY
HEAVY RAIN.  YET ANOTHER ROUND WILL BE POSSIBLE WEDNESDAY
EVENING/NIGHT ALTHOUGH THAT ROUND WOULD LIKELY BE FURTHER SOUTH.

DAYS 3-7...

ONLY CHANGES FOR THE EXTENDED WILL BE TO ADD SOME CLOUDS TO GOING
PRECIPITATION CHANCES. NORTHWEST FLOW REGIME LOOKS TO PERSIST INTO
THE WEEKEND WITH LOW LEVEL MOISTURE AND UPSLOPE FLOW REMAINING IN
PLACE. IF UPPER LOW IS AS FAST AS CURRENT MODELS ADVERTISE, LATER
SHIFTS MAY WANT TO CUT OFF THE PRECIP CHANCES AFTER THURSDAY NIGHT
AS ASSOCIATED COLD FRONT BRINGS DRIER AIR INTO THE PLAINS.
PRECIPITATION CHANCES MAY RETURN THIS WEEKEND AS MOISTURE TRIES TO
MAKES ITS WAY BACK NORTH AROUND THE SURFACE RIDGE PER AVN AND UKMET
RUNS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   89  62  79  60 /  20  50  30  30
GCK   90  60  78  59 /  30  50  30  30
EHA   95  61  83  60 /  20  50  30  30
LBL   94  61  82  62 /  20  50  30  30
HYS   85  60  76  56 /  20  70  30  30
P28   93  69  81  63 /  10  50  30  30

.DDC...NONE.

07/21

In the hours before

Special weather statement, Jun 11, 9:11 PM CDT, 3 hours 59 minutes before
KSZ045-064-078-088-120300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
911 PM CDT TUE JUN 11 2002

...TORNADO WATCH NUMBER 410 HAS BEEN CANCELLED FOR FORD, HODGEMAN,
NESS AND CLARK COUNTIES...

THE TORNADO WATCH FOR NESS COUNTY HAS BEEN REPLACED BY A SEVERE
THUNDERSTORM WATCH AND IS IN EFFECT UNTIL 1 AM.

&&

15
Special weather statement, Jun 11, 9:14 PM CDT, 3 hours 56 minutes before
KSZ031-046-065-066-079>081-089-090-120300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
914 PM CDT TUE JUN 11 2002

...TORNADO WATCH NUMBER 410 HAS BEEN REPLACED BY SEVERE
THUNDERSTORM WATCH NUMBER 414...

THIS AFFECTS ELLIS, RUSH, PAWNEE, STAFFORD, EDWARDS, KIOWA, PRATT,
COMANCHE AND BARBER COUNTIES.

THE MAIN HAZARD FROM STORMS WILL BE LARGE HAIL AND STRONG WINDS. THE
DEVELOPMENT OF TORNADOES IS NOT AS LIKELY.  HOWEVER, YOU SHOULD
ALWAYS REMAIN ALERT TO THE SITUATION.

STAY TUNED TO WEATHER RADIO FOR FURTHER INFORMATION.

&&

15

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:03 PM CDTSevere Thunderstorm WarningDDCNess57 min
Jun 11, 7:56 PM CDTSevere Thunderstorm WarningDDCRush64 min
Jun 11, 7:58 PM CDTSevere Thunderstorm WarningDDCNess32 min
Jun 11, 8:25 PM CDTSevere Thunderstorm WarningDDCStafford50 min
Jun 11, 8:46 PM CDTSevere Thunderstorm WarningDDCPawnee44 min
Jun 11, 8:57 PM CDTSevere Thunderstorm WarningDDCEllis63 min
Jun 11, 9:15 PM CDTSevere Thunderstorm WarningDDCStafford45 min
Jun 11, 9:32 PM CDTSevere Thunderstorm WarningDDCPawnee43 min
Jun 11, 9:44 PM CDTSevere Thunderstorm WarningDDCStafford16 min
Jun 11, 9:58 PM CDTSevere Thunderstorm WarningDDCStafford62 min
Jun 11, 10:33 PM CDTSevere Thunderstorm WarningDDCPratt57 min
Jun 11, 11:15 PM CDTSevere Thunderstorm WarningDDCStafford45 min
Jun 11, 11:38 PM CDTSevere Thunderstorm WarningDDCScott52 min
Jun 12, 12:17 AM CDTSevere Thunderstorm WarningDDCFinney58 min
Jun 12, 12:28 AM CDTSevere Thunderstorm WarningDDCScott47 min
Jun 12, 12:47 AM CDTSevere Thunderstorm WarningDDCLane43 min
Jun 12, 1:25 AM CDTSevere Thunderstorm WarningDDCHodgeman50 min
Jun 12, 1:53 AM CDTSevere Thunderstorm WarningDDCPawnee52 min
Jun 12, 2:09 AM CDTSevere Thunderstorm WarningDDCFord51 min
Jun 12, 2:11 AM CDTSevere Thunderstorm WarningDDCHodgeman49 min
Jun 12, 2:27 AM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee63 min
Jun 12, 3:29 AM CDTSevere Thunderstorm WarningDDCStafford61 min
Jun 12, 4:36 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche39 min
Jun 12, 5:12 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche48 min
Jun 12, 5:57 PM CDTSevere Thunderstorm WarningDDCBarber48 min
Jun 12, 6:32 PM CDTSevere Thunderstorm WarningDDCPratt43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.